Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, June 17, 2018

June 17, 2018 · NWS MPX · 7 events in 5 counties and zones

Clusters of thunderstorms developed during the afternoon across west central Wisconsin. These were ahead of a cold front moving southeast over Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Clusters of thunderstorms developed during the afternoon across west central Wisconsin. These were ahead of a cold front moving southeast over Minnesota. Several of these storms produced damaging downburst winds north of Eau Claire, in the town of Lake Hallie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 12:16 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 12:16 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
116 PM CDT Sun Jun 17 2018

.SHORT TERM...(Today and tonight)
Issued at 511 AM CDT Sun Jun 17 2018

The main concerns for today will be another day of heat and
humidity along with the potential for severe weather and heavy
rain.

Surface analysis early this morning shows an elongated surface
front, originating from a surface low over Hudson Bay, extending
southwest through northwestern Minnesota and continuing into
central Nebraska. Aloft, a large dome of high pressure sits over
the southeastern CONUS while a potent trough is moving onshore the
west coast. In between, strong southwesterly flow remains
prevalent over the area, including a potent broad LLJ in the
35-45kt range. Early morning convection which produce excessive
rains over northern Minnesota and northwestern Wisconsin are
slowly abating. This relative lull in the action will persist
through early afternoon at which point the front will make enough
of a push along with a dissipating cap to allow re-generation of
convection for this afternoon through this evening. Clusters of
poorly-organized thunderstorms are expected to develop in western
Minnesota this afternoon then increase in coverage and possibly
intensity as they shift eastward. With MUCAPEs increasing to the
3000-4000 j/kg range (in tune with PWATs in the 1.5-2.0" range)
with next to no CINH will allow for storms to develop quite ably
but have little in the way of potent upper level support. Thus,
will look for storms that may produce marginally large hail and
downburst and/or straight-line damaging winds. In addition, there
is still the potential for heavy rain with nearly any storm that
forms. While not looking for widespread flash flooding concerns,
the copious rains that has occurred over portions of the area
combined with QPF maximums in the 3-5" range on several models,
isolated flash flooding or area flooding certainly cannot be ruled
out. The best timing for the activity looks to be mid-afternoon
through the mid-evening hours then storms diminishing shortly
after midnight with little to no storm activity during the early
morning hours Monday.

With respect to temperatures, the strongest warming will occur
over central, eastern and southern portions of the WFO MPX
coverage area. Highs are expected to again hit the lower 90s with
dewpoints climbing into the lower 70s. Thus, have maintained the
heat headlines as-is (with the exception being to add in Rusk
County WI as latest guidance has at least a couple hours of 100+
heat indices). With the progression of the front through the area
this evening into the early morning hours, it looks to be through
the entire coverage area by daybreak Monday morning. Modest cold
air advection will allow for lows to drop to between the upper 50s
and upper 60s tonight into Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 511 AM CDT Sun Jun 17 2018

The surface frontal boundary is anticipated to exit Southeastern
MN and West Central WI to the south Monday. There still remains
a chance for showers and thunderstorms along the boundary during
peak heating. Gulf moisture will still be transported into the
Western Great Lakes region with the upper ridge still in place
over the Eastern CONUS. Thus, there remains the potential for
locally heavy rain with any showers and thunderstorms that do
develop. At this time, the best precip chances will be over IA and
Southern WI, but there still remains a chance that Southern MN
will have some convective activity. Otherwise, Monday will be much
cooler with highs only expected to reach the mid 70s.

Southern MN remains at risk for showers and thunderstorms on
Tuesday with the surface boundary lingering to the South and a
weak impulse along the 500 mb ridge. Otherwise, conditions across
there remainder of the CWA are looking dry and seasonable as
surface high pressure builds-in. Dry conditions are anticipated
for Wednesday before precip chances begin increasing from the
southwest on Thursday as upper level troughing shifts East over
the Central CONUS and surface frontal boundary begins lifting into
MN/WI. Scattered precip and storm chances are expected to
continue through the remainder of the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 116 PM CDT Sun Jun 17 2018

Storms from west central to northeast MN will sag southward along
with front, with storms mostly in southern MN and west central WI
by late evening. Other concern is MVFR/IFR later tonight, as
incoming air moves into humid airmass. Lower ceilings would be
most prevalent over east central MN into west central or northwest
WI. Cool air will keep MVFR through much of the morning Monday.

KMSP...Lull in thunderstorms will persist through early
afternoon, then storms will likely return to the KMSP area as
storms in central MN build southward. Most high resolution models
take the storms south of KMSP later this evening as front sags
south, so have ended thunder mention at 02Z.

Other issue is mvfr conditions, and with incoming cold air in
wake of rainfall, looks like mvfr is a good bet. Might even be a
couple hours of ifr ceilings, but not confident enough to add
that.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.
Tue...VFR. Wind NE 5-10 kts.
Wed...VFR. Wind ENE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ016-023>028.

MN...Excessive Heat Warning until 7 PM CDT this evening for
     MNZ060>063-068>070.

     Heat Advisory until 7 PM CDT this evening for MNZ067-074>078-
     082>085-091>093.

&&

UPDATE...TDK
SHORT TERM...JPC
LONG TERM...AMK
AVIATION...TDK
Hazardous weather outlook, Jun 17, 2:55 AM CST, 12 hours 6 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Twin Cities/Chanhassen MN
355 AM CDT Sun Jun 17 2018

MNZ060>063-068>070-180900-
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-
355 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota.

.DAY ONE...Today and Tonight

An Excessive Heat Warning is in effect. Heat indices of 98 to 103
are expected this afternoon.

Thunderstorms are expected to develop late this afternoon and
evening across the coverage area. There is a Slight Risk of
severe thunderstorms with the main hazards being large hail and
damaging winds. In addition, some storms may contain heavy rain
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday into Tuesday and again late
Thursday through Saturday. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

MNZ051-059-066-067-074>078-082>085-091>093-WIZ016-023>028-180900-
Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
355 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect. Heat indices of 95 to 100 are
expected this afternoon.

Thunderstorms are expected to develop late this afternoon and
evening across the coverage area. There is a Slight Risk of
severe thunderstorms with the main hazards being large hail and
damaging winds. In addition, some storms may contain heavy rain
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday into Tuesday and again late
Thursday through Saturday. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

MNZ041>045-047>050-052>058-064-065-073-WIZ014-015-180900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Yellow Medicine-Renville-Redwood-Polk-Barron-
355 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop late this afternoon and
evening across the coverage area. There is a Slight Risk of severe
thunderstorms for portions of western Wisconsin through central
Minnesota, with a Marginal Risk of severe thunderstorms for
portions of west central Minnesota. The main hazards are large
hail and damaging winds. In addition, some storms may contain
heavy rain which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday into Tuesday and again late
Thursday through Saturday. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jun 17, 12:14 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     TSTM WND DMG     7 S MOTLEY              46.23N 94.64W
06/17/2018                   MORRISON           MN   911 CALL CENTER

            TREE DOWN ON A POWER LINE AND A TREE DOWN ON
            U.S. HIGHWAY 10. TIME ESTIMATED.

&&

BORGHOFF
Special weather statement, Jun 17, 12:37 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
137 PM CDT SUN JUN 17 2018

MNZ044-171845-
Mille Lacs-
137 PM CDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MILLE LACS
COUNTY...

At 136 PM CDT, a strong thunderstorm was located near Lake Mille
Lacs, or 9 miles southeast of Mille Lacs Lake, moving east at 40 mph.

A wall cloud was reported over southwest Mille Lacs Lake.

This storm will remain over mainly rural areas of northeastern Mille
Lacs County, including the following locations... Lake Mille Lacs.

A Tornado Watch remains in effect until 900 PM CDT for east central
Minnesota.

LAT...LON 4616 9343 4615 9364 4625 9366 4625 9344
      4624 9343
TIME...MOT...LOC 1836Z 265DEG 36KT 4621 9356

BORGHOFF
Special weather statement, Jun 17, 12:47 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
147 PM CDT SUN JUN 17 2018

MNZ043>045-171930-
Morrison-Mille Lacs-Kanabec-
147 PM CDT SUN JUN 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL KANABEC...
CENTRAL MILLE LACS AND SOUTHEASTERN MORRISON COUNTIES...

At 146 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Morrill to near Milaca. Movement was
northeast at 35 mph.

These storms will be near...
  Milaca around 150 PM CDT.
  Bock around 155 PM CDT.
  Ogilvie around 205 PM CDT.
  Mora around 215 PM CDT.

These storms are rotating and may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for central and
east central Minnesota.

LAT...LON 4592 9317 4575 9365 4577 9377 4582 9377
      4582 9402 4583 9406 4605 9386
TIME...MOT...LOC 1846Z 233DEG 29KT 4587 9397 4581 9367

BORGHOFF

The radar

The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
June 17, 3:01 PM CST
Where
Chippewa County, 0.49 mi W of (Eau)eau Claire Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.870, -91.490

Hail, Eau Claire

When
June 17, 3:04 PM CST
Where
Eau Claire County, 1.69 mi NE of Altoona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.820, -91.410

Thunderstorm Wind, Chippewa

When
June 17, 3:09 PM CST
Where
Chippewa County, 1.49 mi ENE of (Eau)eau Claire Arpt to 2.13 mi ENE of (Eau)eau Claire Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.879, -91.452

There was wind damage to a group of large trees in a cemetery, in the Village of Lake Hallie.

Thunderstorm Wind, Rusk

When
June 17, 3:45 PM CST
Where
Rusk County, Ladysmth Rusk Co Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.500, -91.000

Thunderstorm Wind, St. Croix

When
June 17, 5:15 PM CST
Where
St. Croix County, 0.49 mi W of New Richmond Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
45.150, -92.540

Thunderstorm Wind, Barron

When
June 17, 5:20 PM CST
Where
Barron County, 3.47 mi ENE of Chetek
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.310, -91.580

A few trees and power lines were blown down near Chetek.

Thunderstorm Wind, Rusk

When
June 17, 5:35 PM CST
Where
Rusk County, 5.06 mi ESE of Bruce to 4.52 mi SW of Ladysmith
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.419, -91.176

Several power lines were blown down southwest of Ladysmith, along Strom Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751732, 751729, 751735, 751733, 751734, 751730, 751731.